Publication

The unreasonable ineffectiveness of mathematics in economics

Velupillai, K. V.
Citation
Velupillai, K. V. (2005). The unreasonable ineffectiveness of mathematics in economics. Cambridge Journal of Economics 29 (6), 849-872
Abstract
In this paper, I attempt to show that mathematical economics is unreasonably ineffective. Unreasonable, because the mathematical assumptions are economically unwarranted; ineffective because the mathematical formalisations imply non-constructive and uncomputable structures. A reasonable and effective mathematisation of economics entails Diophantine formalisms. These come with natural undecidabilities and uncomputabilities. In the face of this, I conjecture that an economics for the future will be freer to explore experimental methodologies underpinned by alternative mathematical structures. The whole discussion is framed within the context of the celebrated Wignerian theme: The Unreasonable Effectiveness of Mathematics in the Natural Sciences.
Funder
Publisher
Oxford University Press (OUP)
Publisher DOI
10.1093/cje/bei084
Rights
Attribution-NonCommercial-NoDerivs 3.0 Ireland